If you were born in my era (mid – 1950s) the word “cancer” was spoken quietly and with great fear. In fact, the only thing more frightening was the treatment and the tales of the horrific side effects that accompanied it. Today, unfortunately, cancer has become a household word and there is almost no one who has not been touched in some way by this disease. Despite the greater exposure, the general public knows surprisingly little more about cancer than it did decades ago and therefore many of the myths of treatment persist. It is important to know that there are many new types of pharmacologic (drug) treatments that were not available to oncologists 10 years ago and the research continues to be exciting and promising. Along with medications to actively fight the disease there are a host of new agents to help with some of the dreaded side effects. So let’s bash a few myths!
Myth #1: Chemotherapy is an unbearable experience - Granted, no one would opt for chemo unnecessarily or say that it was fun. But, with the exception of those being treated with the most aggressive chemotherapy drugs, most cancer patients will tell you that the anxiety associated with the unknowns or uncertainties about treatment was most often worse than the actual experience. Waiting for treatment to start and not knowing what to expect can be absolutely torturous. There is no way to problem-solve for the unknown so when you find out first hand what it’s like you can find ways to address the unpleasantness.
Myth #2: Chemo always results in nausea and vomiting – Definitely not true! Today’s cancer doctors and nurses have the largest arsenal of medications to control nausea and vomiting that they have ever possessed. There is almost no reason for any patient undergoing chemo today to have to suffer these side effects. If you are, speak up and let your treatment team know.
Myth #3: Chemo definitely makes your hair fall out - Not so! This side effect is very drug related. Some chemotherapy agents definitely cause thinning or total hair loss but many do not have this side effect.